fbpx

Acetylcholinesterase Inhibitors and Bradycardia – Case Scenario

acetylcholinesterase inhibitors and bradycardia

Acetylcholinesterase Inhibitors are used in various forms of dementia.  They can provide some symptom improvement in dementia, but cannot reverse or stop its progression.  We need to remember that the agents aren’t without risk.  Here’s a case to remember with acetylcholinesterase inhibitors and bradycardia.

An 82 year old male with mild Alzheimer’s dementia has had a some worsening symptoms of memory loss.  He has a past history of MI, Raynaud’s disorder, and kidney disease.

Current vitals:

  • BP – 138/72
  • Pulse – 54

Current medications include:

  • Aspirin 81 mg daily
  • Diltiazem 240 mg once daily
  • Ranitidine 150 mg as needed for heartburn
  • Lisinopril 5 mg daily

Family and the PCP would like to begin treatment with donepezil.  Donepezil 10 mg once daily is initiated.  Following initiation, he did not report any GI complaints.  GI complaints are usually the most common adverse effect from the acetylcholinesterase inhibitors.  Drug induced weight loss is also a possible adverse effect.

The family did notice increased lethargy and upon reassessment of the vital signs, the pulse was now 46.  The diltiazem dose had remained consistent and there were no other changes.  This was likely a worsening of bradycardia due to the donepezil.  The starting dose was also inappropriately aggressive.

The best way I remember the acetylcholinesterase inhibitors and bradycardia reaction, is to recognize that anticholinergics (atropine) is used to treat bradycardia.  Acetylcholinesterase inhibitors do the exact opposite of atropine as we saw in this case scenario.

With the cognitive impairment and memory loss, I do encourage trying to avoid all anticholinergic medications.  It isn’t always possible, if we can that is ideal.  In this scenario, I would definitely want to assess the ranitidine use.  While ranitidine is not strongly anticholinergic, it can possess some mild activity.  This can obviously be more prominent as we increase the dose or if the patient is taking it frequently.  Ranitidine is also cleared by the kidney, so if being used, accumulation and higher blood concentrations could be more likely.

Love learning about geriatrics? I’ve created an entire master course on geriatrics (BCGP study material) and also long term care consulting.  These have been valuable resources for those looking to enhance their practice skills! Check them out by following the links above.

Written By Eric Christianson

June 17, 2018

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories